Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 93, NWS Sioux Falls, SD

July 4, 2018Dickinson County, Osceola County, Iowa; Jackson County, Nobles County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 4, 2018, 10:22 AM CDT for Dickinson County, Osceola County, Iowa; Jackson County, Nobles County, Minnesota. It was in force for 23 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2018, 10:22 AM CDT (15:22 UTC)
Expired
Jul 4, 2018, 10:45 AM CDT
In force
23 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dickinson County, IA, Osceola County, IA, Jackson County, MN, Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 100 km from the middle of the area, began a volume at 15:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 10:27 AM CDTHAIL 14 Ne Bigelow, MN
Jul 4, 10:46 AM CDTTSTM WND GST 60Lake Park, IA
Jul 4, 10:50 AM CDTTSTM WND DMGLake Park, IACORRECTS TIME OF PREVIOUS REPORT FROM LAKE PARK. TREE DOWN. 3 INCHES OF RAIN FELL.
Jul 4, 10:55 AM CDTTSTM WND DMG3 Nw Lake Park, IACORRECTS TIME OF PREVIOUS TSTM WND DMG REPORT FROM 3 NW LAKE PARK. SMALL TREE BRANCHES DOWN. 2 INCHES OF RAIN IN 20 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 3.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2175 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

997 
WUUS53 KFSD 041522
SVRFSD
IAC059-143-MNC063-105-041545-
/O.NEW.KFSD.SV.W.0093.180704T1522Z-180704T1545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1022 AM CDT WED JUL 4 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northeastern Osceola County in northwestern Iowa...
  Northwestern Dickinson County in northwestern Iowa...
  Southwestern Jackson County in southwestern Minnesota...
  Southeastern Nobles County in southwestern Minnesota...

* Until 1045 AM CDT.

* At 1021 AM CDT, a severe thunderstorm was located near Worthington,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Round Lake around 1035 AM CDT.
  Harris around 1040 AM CDT.
  Lake Park around 1045 AM CDT.

Other locations impacted by this severe thunderstorm include Bigelow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4343 9571 4364 9572 4370 9514 4339 9515
TIME...MOT...LOC 1521Z 267DEG 30KT 4355 9562 

HAIL...1.00IN
WIND...60MPH
 
$$

VandenBoogart
1 follow-up statement
774 
WWUS53 KFSD 041533
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1033 AM CDT WED JUL 4 2018

IAC059-143-MNC063-105-041545-
/O.CON.KFSD.SV.W.0093.000000T0000Z-180704T1545Z/
Osceola IA-Dickinson IA-Jackson MN-Nobles MN-
1033 AM CDT WED JUL 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR NORTHEASTERN OSCEOLA...NORTHWESTERN DICKINSON...SOUTHWESTERN
JACKSON AND SOUTHEASTERN NOBLES COUNTIES...

At 1032 AM CDT, a severe thunderstorm was located over Round Lake, or
7 miles southeast of Worthington, moving east at 35 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

This severe storm will be near...
  Lake Park around 1045 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4342 9561 4366 9557 4370 9514 4339 9515
TIME...MOT...LOC 1532Z 267DEG 30KT 4356 9549 

HAIL...1.50IN
WIND...70MPH
 
$$

VandenBoogart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 6:53 AM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 4, 6:53 AM CDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
653 AM CDT Wed Jul 4 2018

.SHORT TERM...(Today and Tonight)
Issued at 412 AM CDT Wed Jul 4 2018

Active forecast in the next 24 hours with a slight risk for severe
weather and excessive rainfall.  On the large scale, low pressure
system moving out of eastern Saskatchewan is expected to lift into
central Manitoba today. Attendant cold front across central South
Dakota this morning is expected to work east through the day and
become the focus for additional convection later today.

This morning, a series of convective complexes rolling across the
plains. With storms remaining elevated, limited shear and
instability will keep severe weather chances to a minimum, with the
exception of wind.  Downdraft CAPE is in the 1200-1500 J/kg range
with inverted V type soundings near the surface. While CAMs have
been making adjustments with each iteration, appears there is a
decent chance of elevated storms moving across the forecast area
through the morning hours.  Thereafter,  there is some question as
to how much clearing will develop, but with very sultry airmass in
place, certainly has the potential to be another warm and muggy day
ahead of the front.  Have coordinated a heat advisory for the
eastern portions of the forecast area. By late in the day, potential
to see heat index values of 100-105 across the advisory area.

With muggy airmass, surface based CAPE values approach 3-4K with a
deteriorating cap.  CAMs are in general agreement that convection
will try to redevelop after 22Z.  Precipitable water values spike to
2-2.5" as models develop convection.  What is concerning is corfidi
vectors shrink to near zero across northwest Iowa through the
evening hours as the front is moving through.  With very moist
environment and deep warm cloud depths, have raised QPF to 1.5-2
inches along the South Dakota/ Nebraska border into northwest Iowa.
With these amounts in the neighborhood of 1-3 hour flash flood
guidance, am concerned about reinvigorating the flooding potential
across northwest Iowa, but confidence in precise location is not
there for a watch at this point.  Will continue to monitor for the
potential for a watch later today.

In terms of severe, shear is very weak, so expect best hail
potential with initial updraft development. Thereafter, main
severe threat to be wind if storms can organize and heavy rain.

.LONG TERM...(Thursday through Tuesday)
Issued at 412 AM CDT Wed Jul 4 2018

Front works south of the area overnight and cooler and drier
conditions are expected to develop across the northern plains.
Relatively quiet weather is expected through the remainder of the
week with a gradual warming trend through Sunday. Have not adjusted
much in the extended with active period in the short term.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 644 AM CDT Wed Jul 4 2018

Band of showers and thunderstorms working east is expected to hold
together working into southwest Minnesota. Also an outflow
boundary will impact Sioux Falls shortly before 13Z, creating
gusty winds for a few hours similar to KHON and KMHE. Expected
ceilings and visibilities to remain VFR through the morning.

Additional convection is expected to develop after 22Z. Some
storms may producing large hail, wind gusts to 60 knots, and very
heavy rain reducing visibility below IFR at times. These storms
are expected to work into central Iowa and Minnesota towards 12Z
Thursday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for SDZ062-066>071.

MN...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for MNZ081-089-090-098.

IA...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for IAZ001>003-012>014-020>022-031-032.

NE...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for NEZ013-014.

&&

SHORT TERM...BT
LONG TERM...BT
AVIATION...BT
Hazardous weather outlook, Jul 4, 4:42 AM CDT, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
442 AM CDT Wed Jul 4 2018

SDZ038-039-050-052>054-057>060-063-064-050945-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-Charles Mix-Douglas-
442 AM CDT Wed Jul 4 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this morning. While the storms
are generally expected to remain below severe limits, a wind gust
or two up to 60 mph is possible.

Thunderstorms may try to redevelop late this afternoon along a
cold front moving through the area. A few strong storms may be
capable of producing hail to the size of golf balls and wind gusts
to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No active weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after 4 pm.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-061-062-065>071-050945-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-
McCook-Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-
Clay SD-Union-
442 AM CDT Wed Jul 4 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are possible through the morning hours. In general,
these storms are expected to remain below severe limits, but an
isolated wind gust to 60 mph is possible with stronger storms.

Heat indices around 100 degrees are expected through the
afternoon and early evening hours.

Thunderstorms are expected to redevelop this evening into the
overnight. Some storms may produce hail to the size of ping pong
balls and wind gusts to 60 mph. Some storms may also produce very
heavy rainfall in excess of two inches along the Missouri River in
southeast South Dakota into northwest Iowa.

Moderate to major flooding continues on several rivers and
streams. For specific river details, visit https://water.weather.gov.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No active weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after 5 pm.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 4:16 AM CDTHeat AdvisoryFSDBuena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more16 hr
Jul 4, 9:37 AM CDTRiver Flood WarningFSDLyon, Sioux24 hr
Jul 4, 10:36 AM CDTSevere Thunderstorm WarningFSDDickinson, Osceola39 min
Jul 4, 11:07 AM CDTSevere Thunderstorm WarningFSDClay, Dickinson38 min
Jul 4, 5:35 PM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien, Plymouth, Sioux40 min
Jul 4, 6:17 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Clay, O'Brien28 min
Jul 4, 6:46 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay29 min
Jul 4, 9:37 AM CDTRiver Flood WarningFSDRock44 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.